Pennsylvania, 2005

Damaging Wind in Pennsylvania, August 31, 2005

August 31, 2005 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 30, 8:46 PM EST, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 30, 8:46 PM EST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
946 PM EDT TUE AUG 30 2005

.SHORT TERM (REST OF TONIGHT THROUGH WEDNESDAY)...

CENTER OF THE REMNANTS OF KATRINA EDGING EVER CLOSER...WITH
STEADIEST RAINS AHEAD OF THE SYSTEM OCCURRING OVER NW CWA AS
PREDICTED. OVER THE LAST SEVERAL HOURS HOWEVER...THERE HAS BEEN A
DECIDED LACK OF STEADY PCPN ELSEWHERE AS DRY SLOT MOVED OVER CENTRAL
PA. INITIAL REACTION WAS TO LOWER POPS OVERNIGHT. HOWEVER...AFTER
FURTHER ANALYSIS WILL HOLD ON TO CATEGORICAL POPS. SHOWERS ARE
STARTING TO DEVELOP OVER LOWER SUSQ VALLEY AT THIS TIME AND EXPECT
PCPN TO FILL IN OVER REMAINDER OF CWA AS SHORT WAVE TROF LIFTS NORTH
INTO VERY MOIST AMS WITH DEWPOINTS GREAT THAT 70F OVER MUCH OF CWA.
EDITED WORDING OF ZONES TO DESCRIBE PCPN AS MORE ON AND OFF SHOWERS
AS OPPOSED TO A STEADY RAIN...BUT GRIDS WERE LEFT MOSTLY UNCHANGED.

TALKED WITH SPC EARLIER THIS EVENING REGARDING SEVERE/TORNADO
POTENTIAL AND WE AGREED THAT WHILE SHEAR PROFILES WILL REMAIN
SOMEWHAT FAVORABLE...THE LOSS OF HEATING SHOULD PRECLUDE NECESSITY
FOR A WATCH FARTHER NORTH INTO PA ATTM. WE ARE OF COURSE CONTINUING
TO MONITOR CELLS OVER VA AND OTHERS THAT HAVE DEVELOPED UP FOR SIGNS
OF ROTATION.

&&

.PREVIOUS DISCUSSION...
(ISSUED 226 PM EDT TUE AUG 30 2005)

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...

REMNANTS OF KATRINA LOCATED OVER WESTERN KY THIS AFTN AND SHOWING
EXTRATROPICAL CHARACTERISTICS AS MOST SIGNIFICANT RAINFALL ALIGNING
ALONG AND JUST NORTH OF BAROCLINIC ZONE...WHICH STRETCHES FROM N
INDIANA/OHIO TOWARD N PA. LATEST SPC MESOANALYSIS SHOWS CAPE VALUES
RISING ABV 1000J/KG ACROSS SOUTHERN PA UNDER THIN SPOTS IN OVERCAST.
THIS AREA ALREADY BEGINNING TO SHOW EARLY SIGNS OF CONVECTION...AND
SUSPECT SHWRS/TSTMS WILL FILL IN OVR THIS REGION DURING LATE
AFTN/EVEN. AS LL JET ROTATES NORTHWRD THIS EVENING...WILL HAVE TO
WATCH FOR POTENTIAL OF SVR WX. STRONG SHEAR...ESPECIALLY IN THE
0-1KM LYR...COMBINED WITH LOW LCL COULD EVEN RESULT IN ISOLATED
TORNADOES.

HEAVIEST RAINFALL OVR THE NEXT 24 HRS MOST LIKELY OVER NW PA CLOSEST
TO TRACK OF KATRINA. SREF DATA CONTINUES TO SUGGEST WIDESPREAD
RAINFALL OF OVR 2 INCHES ACROSS EXTREME NW PA. FURTHER
SOUTHEAST...HEAVY RAIN STILL A THREAT AS PWAT VALUES WILL BE RUNNING
OVR 2 INCHES. HOWEVER...ANY FLOODING WOULD BE LOCALIZED AND LIKELY
RELATED TO CELL TRAINING OR ANCHORING ON TERRAIN FEATURES.

HEATING/DESTABILIZATION UNDER DRY SLOT COULD RESULT IN A SVR WX
THREAT OVER SE PA ON WEDNESDAY. OTHERWISE...BACK EDGE OF KATRINAS
REMNANTS WILL LIFT THRU REGION...BRINGING AN END TO THE RAINFALL BY
EVENING. RIDGING BEHIND THIS SYSTEM WILL BRING FAIR WX ON THURSDAY.

LONG TERM (FRIDAY THROUGH TUESDAY)...

A WEAK COLD FRONT WILL PUSH THRU THE REGION ON FRIDAY.
HOWEVER...LATEST MREF DATA SUGGESTS NO PRECIP WITH THIS FEATURE. IN
ITS WAKE...LARGE AREA OF HI PRES AT SFC AND ALOFT SHOULD PROVIDE THE
REGION WITH AN EXTENDED PERIOD OF FAIR AND SEASONABLE WX LASTING
INTO NEXT WEEK.

AVIATION...

WIDESPREAD IFR CIGS WITH MVFR/IFR VSBYS WILL PERSIST THROUGH THE
OVERNIGHT HOURS ACROSS THE NRN HALF OF PENN WHERE STEADY LIGHT TO
MODERATE RAIN WILL FALL. A BAND OF STRONGER...SOUTHERLY LLVL WINDS
(25-35KT BETWEEN 3-5 KFT AGL) WILL LIFT NE ACROSS THIS EVENING
THROUGH LATE TONIGHT...LEADING TO LLVL WIND SHEAR BASED GENERALLY
AOA 1200 FEET AGL. SCT TSRA WIND LOCALIZED STRONG (>40K) SFC WIND
GUSTS WILL FORM LATE THIS AFTERNOON AND EVENING ACROSS THE SOUTHERN
HALF OF PENN...LIFTING NNE AND PHASING IN WITH THE WIDESPREAD
STRATIFORM RAIN AREA FURTHER NORTH.

FROM 12-18Z WEDNESDAY...THE CENTER OF WHAT REMAINS FROM HURRICANE
KATRINA WILL BE 998 MB LOW ACROSS CENTRAL NEW YORK STATE DURING THE
MID AFTERNOON HOURS. INCREASING LLVL INSTABILITY AND MODERATELY
STRONG 0-3KM WIND SHEAR WILL SUPPORT A BKN BAND OF STRONG TO
POSSIBLY SEVERE TSRA FROM LATE MORNING ON ALONG THE SOUTHWARD
TRAILING SFC TROUGH. MAINLY MVFR CIGS AND VSBYS IN SHOWERS WEDNESDAY
MORNING WILL BE MIXED WITH LOCALIZED IFR/LIFR CIGS/VSBYS IN THE TSRA
(MAINLY ACROSS THE EASTERN HALF OF THE CWA BETWEEN 14-18Z).

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ004>006-010-011-017-024-033 UNTIL
NOON WEDNESDAY.
&&

SHORT TERM...GARTNER
Hazardous weather outlook, Aug 30, 3:21 AM EST, 22 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 AM EDT TUE AUG 30 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-310830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
421 AM EDT TUE AUG 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS CENTRAL PENNSYLVANIA
TODAY AS THE REMNANTS OF TROPICAL STORM KATRINA APPROACH THE
EASTERN OHIO RIVER VALLEY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS
AFTERNOON THROUGH NOON WEDNESDAY OVER WESTERN PORTIONS OF CENTRAL
PENNSYLVANIA...AND FLASH FLOOD WATCHES HAVE BEEN POSTED IN THESE AREAS.
DUE TO FAVORABLE WIND SHEAR AND INSTABILITY PROFILES...ANY STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF...DAMAGING WINDS
GUSTS AND ISOLATED TORNADOES LATER TODAY THROUGH EARLY WEDNESDAY
MORNING ACROSS ALL OF CENTRAL PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE REMNANTS OF KATRINA WILL MOVE AWAY WEDNESDAY AFTERNOON...ENDING
THE HEAVY RAIN AND SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Aug 31, 12:01 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
101 AM EDT WED AUG 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 AM     TSTM WND DMG     5 NE GETTYSBURG         39.88N 77.17W
08/31/2005                   ADAMS              PA   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

&&

GAD
Local storm report, Aug 31, 12:35 AM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
135 AM EDT WED AUG 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     FAIRFIELD               39.79N 77.37W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            HORSE TRAILER OVERTURNED.

1256 AM     TSTM WND DMG     5 NE GETTYSBURG         39.88N 77.17W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AND SHED DAMAGED AT HUNTERSTOWN.

1256 AM     TSTM WND DMG     HEIDLERSBURG            39.93N 77.09W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            2 BARN ROOFS BLOWN OFF. NUMEROUS TREES DOWN.

&&

GAD
Special weather statement, Aug 31, 12:41 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
141 AM EDT WED AUG 31 2005

PAZ057-310630-
DAUPHIN-
141 AM EDT WED AUG 31 2005

...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS AFFECTING DAUPHIN
COUNTY...

AT 137 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER MUCH OF DAUPHIN COUNTY. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IN
ADDITION...WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THE
THUNDERSTORMS SHOULD LIFT NORTH OF THE REGION BY AROUND 3 AM.
Local storm report, Aug 31, 12:49 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
149 AM EDT WED AUG 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     FAIRFIELD               39.79N 77.37W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            HORSE TRAILER OVERTURNED.

1256 AM     TSTM WND DMG     HEIDLERSBURG            39.93N 77.09W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            2 BARN ROOFS BLOWN OFF. NUMEROUS TREES DOWN.

1256 AM     TSTM WND DMG     5 NE GETTYSBURG         39.88N 77.17W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AND SHED DAMAGED AT HUNTERSTOWN.

0127 AM     TSTM WND DMG     MECHANICSBURG           40.21N 77.01W
08/31/2005                   CUMBERLAND         PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN. TRAMPOLINE BLOWN ON CAR.

&&

GAD
Special weather statement, Aug 31, 1:10 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
210 AM EDT WED AUG 31 2005

PAZ005-010-011-017-310715-
CAMERON-CLEARFIELD-ELK-MCKEAN-
210 AM EDT WED AUG 31 2005

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...CLEARFIELD...CAMERON AND
ELK COUNTIES...

AT 204 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF KANE
TO 12 MILES NORTHEAST OF INDIANA...MOVING NORTHEAST AT 40 MPH. THE
THUNDERSTORMS WILL BE NEAR PORTLAND MILLS...KANE AND JAMES CITY
AROUND 215 AM...MARSHBURG AND WESTLINE AROUND 225
AM...TROUTVILLE...RIDGWAY AND DUBOIS AROUND 230 AM...WILCOX AND
TREASURE LAKE AROUND 235 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
IN ADDITION...WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
Local storm report, Aug 31, 1:35 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 AM EDT WED AUG 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     FAIRFIELD               39.79N 77.37W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            HORSE TRAILER OVERTURNED.

1256 AM     TSTM WND DMG     5 NE GETTYSBURG         39.88N 77.17W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AND SHED DAMAGED AT HUNTERSTOWN.

1256 AM     TSTM WND DMG     HEIDLERSBURG            39.93N 77.09W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            2 BARN ROOFS BLOWN OFF. NUMEROUS TREES DOWN.

0127 AM     TSTM WND DMG     MECHANICSBURG           40.21N 77.01W
08/31/2005                   CUMBERLAND         PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN. TRAMPOLINE BLOWN ON CAR.

0130 AM     TSTM WND DMG     MECHANICSBURG           40.21N 77.01W
08/31/2005                   CUMBERLAND         PA   LAW ENFORCEMENT

            SEVERAL HOMES DAMAGED NEAR ASCO FARMS ALONG GREGOR COURT.

&&

GAD

The radar

The State College radar (KCCX), 126 km away, was scanning. The volume nearest the first event began at 06:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Northumberland

When
August 31, 1:50 AM EST
Where
Northumberland County, 2 mi NE of Elysburg
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.883, -76.500

Thunderstorm winds knocked down trees along Route 487 at the Knobel Lumber Yard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469809.